Alert archive / Wyoming / Winter Storm Warnings in 2018

Winter Storm Warning 6, NWS Riverton, WY

February 17, 20189 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Feb 17, 2018, 2:59 AM MST for 9 counties in Wyoming. It took effect at Feb 17, 2018, 12:00 PM MST. It was in force for 56 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 2:59 AM MST (09:59 UTC)
In effect from
Feb 17, 2018, 12:00 PM MST
Expired
Feb 19, 2018, 7:56 PM MST
In force
56 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 38 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 17, 2:26 AM MST, 33 minutes earlier.

Area forecast discussion, Feb 17, 2:26 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
226 AM MST Sat Feb 17 2018

.SHORT TERM...Today through Monday night

Active weather through the period will continue today, as the jet
is now over the region. Light snow continues across the north and
northwest this morning. The focus will shift more toward the west
and northwest later this morning, as the jet becomes more zonal .
This, along with an increase in moisture and upslope flow, will
generate moderate to heavy snow to fall this afternoon into
tonight across northwest portions. The zonal flow will also cause
perpendicular, downsloping winds to develop late this afternoon
over the Cody Foothills southward to the Lander Foothills. The
winds may even spread further east into western portions of Hot
Springs County tonight. Strong southwest winds will also develop
over the Wind Corridor this afternoon and also continue through
the overnight hours tonight, possibly spreading into southern
Johnson County. These winds will remain high, before quickly
subsiding by 12Z Sunday, as an Arctic front begins to surge
southward.

Snow will spread southward across southwest portions of the state
late this afternoon, before the Arctic front brings snow to
portions east of the Divide Sunday morning. Snow will then fill in
across the I-80 corridor by Sunday afternoon, with gusty west
winds a brief concern as snow develops. As the front continues
its southward progression into CYS CWA, southwest flow aloft will
bring ample moisture over Sweetwater and Natrona counties. Snow
will become light across the west Sunday night, with the focus
shifting to southern portions and areas east of the Divide.

Snowfall amounts will range between 1 to 2 feet across the western
mountains. 8 to 12 inches will occur in the western valleys.
High-end advisory amounts are expected in the Bighorns, Johnson,
Sweetwater and southern Lincoln counties. At this time, 1 to 3
inches are expected in the Bighorn and Wind River Basins. However,
as noted by the previous shift, these amounts could go up if the
upper low digs further west and the jet becomes more aligned over
Fremont and Johnson Counties.

Bitter cold temperatures will settle in, especially east of the
Divide, by Sunday night. Highs Monday will struggle to reach
double digits in northern and central portions. Lows Tuesday
morning will range between -10 to -20F for much of the area.

.LONG TERM...Tuesday through Saturday

Overview...Arctic high pressure will build into northern Wyoming
Tuesday morning with most highs on Tuesday only from 5 to 15 above
zero.  Clearing skies Tuesday night will result in the coldest night
of the week with most lows Wednesday morning from 5 to 15 below zero
with readings near 25 below zero in the lower central basins.  The
Arctic high will slide east into the Plains on Wednesday with high
temperatures trending 5-10 degrees warmer.  An unsettled pattern
will bring chances of snow to the northwest mountains Thursday
through Saturday with an overall slight warming trend in
temperatures continuing, though remaining below normal at least
through next weekend.

Discussion... The mean upper air pattern consisting of strong ridges
over the eastern Pacific and Caribbean, trough in between across the
western and central U.S. will persist through this extended period.
Deep longwave trough will extend from the SW U.S. into the Arctic
region on Tuesday, before becoming increasingly split on Wednesday
with the northern portion lifting into the northern plains, southern
portion stretching back off the southern California coast.

The main differences between the latest GFS and ECMWF runs involve
how this trough will reload over the west, as a series of shortwaves
continue to dig down the front side of the eastern Pacific ridge.
ECMWF is further west with this energy than the GFS, digging these
systems south along the west coast, while GFS keeps most of the
energy in the northern stream, swinging a shortwave east across
northern Wyoming Thursday night.  ECMWF best matches ensemble means
that show less progression and upper trough largely intact across
the western U.S. into next weekend, with a gradual deamplification
of ridge-trough-ridge pattern.

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Continued MVFR, with occasional IFR in ceilings and visibility in
areas of light snow over the western/northwestern mountains in Park,
Teton, Lincoln and Sublette counties. Western mountains will be
frequently obscured through 06z Sunday. MVFR ceilings and
visibilities reduced in snow will be most probable at KJAC, and
secondly at KPNA and KBPI. Increasing winds aloft will result in
areas of LLWS. Surface winds west at 20-25kts with gusts of 30-35
kts will prevail across the I80 corridor.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

Lower elevations will have prevailing VFR conditions. The exception
will be in vicinity of KCOD, where lower ceilings and vicinity
showers may bring local MVFR conditions after 12Z Saturday.
Increasing winds aloft will also result in areas of LLWS.
Southwest surface winds between South Pass and Casper will begin
to increase Saturday afternoon and continue through the end of the
forecast period. The winds will blow 20-35kts with gusts of 40-65
kts possible from late afternoon today through 12Z Sunday.
Additionally, any snow from the incoming Arctic Front will likely
hold off until after 09Z Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 138 AM MST Sat Feb 17 2018

Very active weather will continue this weekend into early next
week. Very strong winds will blow in the mountains, foothills, the
Wind Corridor (Jeffrey City to Casper) and along the Cody
Foothills at times through early Sunday morning. The I-80
corridor will also be windy to very windy through Sunday. Snow
over the northwest mountains will increase and spread throughout
the west today into the overnight hours. An arctic cold front
will drop south east of the Divide Sunday with falling
temperatures, snow and gusty north wind. Winds will rapidly
decrease during the morning hours Sunday, while snow continues
into Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday afternoon through Monday
afternoon for WYZ028>030.

High Wind Warning from 2 PM this afternoon to 5 AM MST Sunday
for WYZ015-016-018>020-022.

Winter Storm Watch from Sunday morning through Monday morning
for WYZ019-020-022.

Winter Storm Warning from noon today to 5 PM MST Sunday for
WYZ001-002-012-013.

High Wind Watch from this afternoon through late tonight for
WYZ003-005-011.

Winter Storm Watch from Sunday morning through late Sunday night
for WYZ027.

Winter Storm Watch from this afternoon through Sunday afternoon
for WYZ014-023>025.

&&

SHORT TERM...LaVoie
LONG TERM...Meunier
AVIATION...Braun
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 17, 2:41 AM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
241 AM MST Sat Feb 17 2018

WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
241 AM MST Sat Feb 17 2018

...High Wind Warning for parts of Central Wyoming this
afternoon/tonight...

...High Wind Watch for parts of Northern Wyoming late this
afternoon/night...

...Winter Storm Warning for northwest portions today and
Sunday...

...Winter Storm Watch for much eastern and southern portions
tonight and Sunday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow continuing across the west. Strong winds expected this
afternoon into the overnight hours from the Upper Wind River
Basin and east slopes of the Wind River Mountains to the Wind
Corridor from South Pass to the Casper area. Strong winds also
expected in the Cody Foothills and southern Johnson County
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Sunday...An Arctic cold front will spread snow east of the
Divide, blustery north wind and rapidly plunging temperatures
across the area. Light, steady snow will continue across the west.
Light snow will develop across the south, with periods of
moderate snow Sunday night.

Monday through Tuesday night...Areas of light snow on Monday and
Monday night. Bitter cold temperatures with most highs from 5 to
15 above zero, and lows mostly below zero with the coldest
readings from 15 to 25 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and winds over
45 mph. Thank you.

Team Riverton

In the hours before

Special weather statement, Feb 17, 2:56 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
256 AM MST Sat Feb 17 2018

WYZ010-011-172300-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
256 AM MST Sat Feb 17 2018

...Turning Much Colder with Snow Developing on Sunday...

Snow and sharply colder temperatures heading towards the area for
Sunday and Monday. The Arctic cold front will usher in a period
of gusty north wind 20 to 35 mph with falling temperatures and
snow Sunday. Temperatures will plummet to below zero across the
area Sunday night and struggle to climb above zero on Monday.
Preliminary indications point to 3 to 6 inches of snow across the
area but these amounts can still change as the storm gets closer.

Please stay tuned as the storm draws nearer as it has the
potential to significantly impact travel Sunday and Monday.

WYZ003>007-172300-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Including the cities of Cody, Meeteetse, Thermopolis, and Worland
256 AM MST Sat Feb 17 2018

...Turning Much Colder with Snow Developing on Sunday...

Snow and sharply colder temperatures heading towards the area for
Sunday and Monday. The Arctic cold front will usher in a period
of gusty north wind 20 to 30 mph with falling temperatures and
snow Sunday. Temperatures will plummet to below zero across the
area Sunday night and struggle into the single digits for highs on
Monday. Preliminary indications point to 2 to 4 inches of snow
across the area but these could change as the storm develops and
gets closer.

Please stay tuned as the storm draws nearer as it has the
potential to significantly impact travel Sunday and Monday.

WYZ016>018-172300-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
256 AM MST Sat Feb 17 2018

...Turning Much Colder with Snow Developing on Sunday...

Snow and sharply colder temperatures heading towards the area for
Sunday afternoon or evening through the day Monday. The Arctic
cold front will usher in a period of gusty north wind 15 to 25 mph
with falling temperatures and snow by Sunday evening...
continuing through at least Monday morning. Temperatures will
plummet to near zero across the area Sunday night and struggle to
get out of the single digits for highs on Monday. Preliminary
indications point to 1 to 4 inches of snow across the area but
these could change as the storm develops and gets closer.

Please stay tuned as the storm draws nearer as it has the
potential to significantly impact travel later Sunday and Monday.

WYZ008-009-172300-
Bighorn Mountains West-Bighorn Mountains Southeast-
256 AM MST Sat Feb 17 2018

...Turning Much Colder with Snow Developing on Sunday...

Snow and sharply colder temperatures heading towards the area for
Sunday and Monday. The Arctic cold front will usher in a period
of gusty north wind 20 to 35 mph with falling temperatures and
snow Sunday. Temperatures will plummet to below zero across the
area Sunday night and struggle to climb above zero on Monday.
Preliminary indications point to 5 to 10 inches of snow across
the area but these amounts can still change as the storm gets
closer.

Please stay tuned as the storm draws nearer as it has the
potential to significantly impact travel Sunday and Monday.

WYZ026-172300-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
256 AM MST Sat Feb 17 2018

...Snow Spreading Across Area Saturday Night and Sunday...

Snow will spread south across the area Saturday night and continue
through the day Sunday. Snowfall amounts of 2 to 4 inches are
quite possible from this system. Locally heavier amounts around
Daniel.

Please stay tuned as the storm draws nearer as it has the
potential to significantly impact travel Saturday night and
Sunday.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:19 AM MSTHigh Wind WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Sublette and 1 more26 hr
Feb 17, 2:34 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more53 hr

Nearby

Winter Storm Warnings in Wyoming, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.